MAUDE Adverse Event Report: BIOFIRE DIAGNOSTICS, LLC FILMARRAY ME PANEL

BIOFIRE DIAGNOSTICS, LLC FILMARRAY ME PANEL
Model Number RFIT-ASY-0118
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/15/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation: (b)(6) hospital complex of (b)(6) reported a potential false-negative cryptococcus result on the filmarray® meningitis/encephalitis (me) panel after testing a csf sample from a 73-year-old female patient.The patient (immunocompromised, with non-hodgkin's lymphoma) presented with confusional syndrome and meningitis.The sample was collected (b)(6) 2025 via lumbar puncture.The csf sample was tested with the me panel, which returned a not detected result for all assays, including cryptococcus neoformans/gattii.The following day, a blood sample antigen test was performed, and the result was positive.A csf antigen test was then performed and was also positive.Culture was positive, growing at 3 weeks.The customer reported that the erroneous me panel results caused/contributed to a delay in the patient's diagnosis and treatment.They also reported that the patient deteriorated due to this delay.Biofire medical affairs assessment concurs that the panel potentially contributed to patient deterioration.The run file associated with the discrepancy was provided by the customer and analyzed.The analysis showed no amplification or melt signatures for the cryptococcus assay.Internal controls performed normally.Qc records for kit/pouch lot 2626324/3lkg24 and instrument tm20455 were reviewed.All qc metrics for the pouch lot and instrument were met, and they passed qc.The discrepancy reported by the customer was not observed during the qc testing of this lot.Conclusion: the investigation concluded that the most likely cause for the discrepant cryptococcus result was comparator sensitivity/specificity differences between the me panel, cryptococcal antigen (crag) testing, and csf culture.Approximately three weeks elapsed after the me panel run before the fungal culture was reported positive for cryptococcus, suggesting that the organism concentration in the original sample was low.Additional testing, including cryptococcal antigen (crag) on both csf and blood samples¿the most sensitive method for diagnosing primary cryptococcal meningitis¿returned positive results.According to the cryptococcus detection by the biofire® filmarray® meningitis/encephalitis (me) panel technical note [flm1-prt-0278] , there have been reports of negative results by the me panel in patients with newly diagnosed cryptococcal meningitis and positive crag and/or culture.The me panel detects nucleic acid within csf samples, while cryptococcal antigen tests detects the cryptococcus antigen (crag) in csf.Pcr-based diagnosis of cryptococcal meningitis has not been widely developed given the high sensitivity, wide availability, and low cost of crag testing.A negative me panel result does not exclude the possibility of cns infection and should not be used as the sole basis for diagnosis, treatment, or other management decisions.Patients with a suspicion of cryptococcal meningitis and a negative cryptococcal pcr result, such as by the me panel, should be tested for cryptococcal antigen (crag).As a note, the customer mentioned that the patient was diagnosed with non-hodgkin's lymphoma, the performance of the me panel has not been specifically evaluated for csf specimens collected from immunocompromised individuals.Clinical performance can be found in tables 9 and 14 of the biofire® filmarray® meningitis/encephalitis (me) panel instruction booklet (https://www.Biofiredx.Qarad.Eifu.Online/iti/all?keycode=iti0035).
 
Event or Problem Description
Summary: (b)(6) hospital complex of (b)(6) reported a potential false-negative cryptococcus result on the filmarray® meningitis/encephalitis (me) panel after testing a csf sample from a 73-year-old female patient.The customer reported that the erroneous me panel results caused/contributed to a delay in the patient's diagnosis and treatment.They also reported that the patient deteriorated due to this delay.The investigation concluded that the most likely cause for the discrepant cryptococcus result was comparator sensitivity/specificity differences between the me panel, cryptococcal antigen (crag) testing, and csf culture.

Brand Name
FILMARRAY ME PANEL
Common Device Name
FILMARRAY ME PANEL
Manufacturer (Section D)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer (Section G)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer Contact
515 colorow dr
salt lake city, UT 84108
3857701328
MDR Report Key23980417
Report Number3002773840-2026-00001
Device Sequence Number4553777
Product Code PLO
UDI-Device Identifier00815381020123
UDI-Public00815381020123
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K160462
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/06/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/05/2025
Device Model NumberRFIT-ASY-0118
Device Lot Number2626324
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/09/2025
Initial Report FDA Received Date01/06/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/12/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age73 YR
Patient SexFemale